Alert archive / Indiana / Storm Watches in 2021

Storm Watch 1, NWS Northern Indiana

December 14, 2021

NWS Northern Indiana issued this storm watch at Dec 14, 2021, 10:00 PM EST. It took effect at Dec 15, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 10:00 PM EST (03:00 UTC)
In effect from
Dec 15, 2021, 7:00 PM EST
Expired
Dec 15, 2021, 4:47 AM EST
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

901 
WHUS73 KIWX 150300
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1000 PM EST Tue Dec 14 2021

LMZ043-046-151100-
/O.CON.KIWX.SC.Y.0083.211215T1200Z-211216T0000Z/
/O.CAN.KIWX.GL.A.0013.211216T0000Z-211216T1600Z/
/O.NEW.KIWX.SR.A.0001.211216T0000Z-211216T1600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1000 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST
WEDNESDAY...
...STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...
...GALE WATCH IS CANCELLED...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 knots
  with gusts to 30 knots. A few gusts to 35 knot gales possible
  late in the day Wednesday. Waves building to 3 to 5 feet. For 
  the Storm Watch, south winds to 30 knots becoming southwest 
  gales to 35 knots Wednesday evening. Gusts to 40 knot gales 
  increasing to 50 knot storms Wednesday night. Waves 4 to 7 feet 
  Wednesday evening building to 5 to 8 feet occasionally to 10 
  feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 7 AM to 7 PM EST 
  Wednesday. For the Storm Watch, from Wednesday evening through 
  Thursday morning.

* IMPACTS...Very strong winds will cause hazardous waves which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$
1 follow-up statement
376 
WHUS73 KIWX 150947
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
447 AM EST Wed Dec 15 2021

LMZ043-046-151800-
/O.CON.KIWX.SC.Y.0083.211215T1200Z-211216T0000Z/
/O.UPG.KIWX.SR.A.0001.211216T0000Z-211216T1600Z/
/O.NEW.KIWX.GL.W.0014.211216T0000Z-211216T1600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
447 AM EST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
THURSDAY...

* WHAT...For the Gale Warning, southwest winds increasing to 20 to
  30 knots with gusts up to 45 knot gales and waves 5 to 9 feet
  expected. For the Small Craft Advisory, south winds 15 to 20
  knots with gusts up to 30 knots expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 7 PM this evening to 11 AM 
  EST Thursday. For the Small Craft Advisory, until 7 PM EST 
  this evening.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this storm watch went out at Dec 14, 9:40 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 14, 9:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
940 PM EST Tue Dec 14 2021

.SYNOPSIS...
Issued at 935 PM EST Tue Dec 14 2021

Many areas will see some light showers develop overnight and end
early Wednesday morning, signaling the push of warmer air for the
area into Wednesday night. A cold front will sweep across the
area late Wednesday night into Thursday with a chance for showers
along with gusty winds.

&&

.UPDATE...
Issued at 935 PM EST Tue Dec 14 2021

Not many changes required to the going forecast for the near term
update. An axis of strong low level moisture transport at 02Z
extends from southern Missouri across eastern Illinois. This
stronger flow will allow an impressive but narrow 1+ inch PWAT
axis to shift across the local area overnight. KILX 00Z RAOB
came in with a 1.21 inch PWAT as this narrow theta-e ridge shifted
across central Illinois. Mid/upper level dynamics are poor with
broad upper level ridging in place across the region, but low/mid
level moisture convergence at leading edge of this moisture axis
should be sufficient for a high coverage/low QPF type setup for
rainfall overnight. Thus, have not made significant changes to
inherited likely PoPs.

Hourly temperature trends will be somewhat tricky late
evening/overnight as competing effects of warm advection and
evaporative cooling of initial dry subcloud layer need to be
considered. Temperatures across the west continue to hover in the
upper 40s to lower 50s, but do think a few degrees of drop is
likely as the rain moves in from the west. Overall, little
movement in temperatures is expected for the remainder of the
overnight.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 348 PM EST Tue Dec 14 2021

Warm front and associated isentropic lift will push in late
tonight in the west/southwest first then progressing east. Despite
what looks to be a favorable setup, moisture will be rather
shallow leading to more of a scattered to maybe numerous coverage
and limited overall QPF (tenth of an inch or less). As the showers
shift east across the CWA, they will most likely weaken some as
they move away from best LLJ focus and run into even drier air.

While some slgt chc to chc pops have been left in Wednesday, not
convinced there will be much, if any, precip potential as we
reside in the warm sector with best forcing north into MI and W
along the cold front. Highs will climb well into the 50s NE and
low 60s SW during the day with actual high temps not occurring
until probably into Weds evening.

It will be on the breezy side Weds afternoon with southwest winds
of 15 to 25 mph and likely some gusts pushing 30 mph.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 348 PM EST Tue Dec 14 2021

Several challenge lie with rapidly deepening sfc low over NW IA
which will track rapidly NE reaching the arrowhead of MN prior to
12Z Thu. A frontal boundary will sweep in late Weds night (maybe
not until closer to 12Z Thu in the far W/NW) with what looks more
and more like a rather paltry line of showers (maybe a storm)
along the front despite the LFQ of 130 kt jet streak passing
overhead . Maintained likely pops along the front, but wonder if
that is even overdone as front low level mstr struggles to make it
in.

Wind gusts will pose the greatest challenge with CAMs/EC/GFS all
pointing highest wind gust potential remaining well NW of the area
closer to the surface low. That being said, will still be quite
windy late Weds night (06-12Z Thu) period with gust potential of
up to 40 kts in play for NW third to half of the area. Just how
much can mix down across the area given we are still in the warm
sector (strongest winds actually look to end post frontal)
remained the determining factor on LOT/IND and our office from
issuing any headlines (likely wind advisory). Can't rule out some
much stronger winds near Lk MI that could briefly approach 55 to
60 mph. Will defer to overnight crew to take one more look at
model trends. Gut instinct says our current wind gust grids (a
blend to match up as best a possible) may be overdone some,
especially with eastward extent. For those worried about a repeat
of last week, this does not look anything like that setup with the
greater issues well removed from here.

No big changes to forecast beyond Thurs with slow downward trend
in temps (no major push of cold air at any one time) as a series
of weak systems keep carving out the upper level trough and sends
temps back to more normal levels by the end of the period. Low
pressure is still expected to develop across the Ohio River along
the above mentioned cold front with rain possibly being thrown
back into the SE third of the area Thursday. Not sure if best
chances will impact our area or now so kept with blend which isn't
unreasonable at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 652 PM EST Tue Dec 14 2021

Low and mid level moisture transport will continue to strengthen
into northern Indiana this evening. Mid and upper level dynamic
forcing is weak tonight with broad upper level ridge across the
eastern half of the country. A period of rain showers still
appears likely in the 05Z-12Z coincident with strongest 850-700
mb moisture convergence shifting across the area in association
with nose of stronger low/mid level flow. An impressive PWAT axis
around 1 inch will shift across northern Indiana late
evening/early overnight and will represent the window where
measurable rainfall will occur. Moisture depths should become more
shallow late tonight into early Wednesday with low confidence in
any lingering patchy drizzle across far northern Indiana toward
daybreak. Will maintain previous forecast idea of more
pessimistic MVFR conditions below 2000 ft at KSBN given northward
progression of warm frontal boundary. Temporary improvement above
2000 ft is possible late this forecast valid period at KSBN as
warm front shifts to the north. Some increase in gustiness to
around 20 knots expected overnight, and into the 25 to 30 knot
range on Wednesday.

&&

.MARINE...
Issued at 935 PM EST Tue Dec 14 2021

Challenging marine forecast in terms of headlines as we head into
Wednesday evening/overnight. A vigorous upper level trough diving
across Four Corners region tonight will emerge northeast across
the Central Plains Wednesday afternoon, and across the Upper MS
Valley Wednesday night. Rapid deepening of associated surface low
will occur Wednesday morning into Wednesday evening with a strong
low level jet developing downstream across the Great Lakes region.
The strongest winds with this system may remain just west and
north of far southeast Lake Michigan.

Much of the uncertainty in the wind forecast for the first
portion of this event Wednesday night rests in the extent of near
surface mixing over the waters through the late evening and early
overnight hours. After 09Z, stronger low level cold advection with
approaching front should allow for steeper low level lapse rates
and better low level mixing. Lake Michigan water temperature
analysis does suggest axis of slightly warmer water temperatures
extending from Muskegon to Michigan City which could be supportive
of some 45+ knot gusts in the 04Z-09Z pre-frontal window. Given
this potential followed by frontal passage when a brief period of
near storm force gusts is possible, have collaborated with
adjacent Great Lakes offices to transition Gale Watch to a Storm
Watch for Wednesday night/early Thursday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Storm Watch from Wednesday evening through Thursday morning for
     LMZ043-046.

     Small Craft Advisory from 7 AM to 7 PM EST Wednesday for LMZ043-
     046.

&&

UPDATE...Marsili
SYNOPSIS...Marsili/Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Marsili
MARINE...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 14, 3:52 PM EST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
352 PM EST Tue Dec 14 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-152100-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
352 PM EST Tue Dec 14 2021 /252 PM CST Tue Dec 14 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds are expected Wednesday afternoon into the day Thursday,
with the highest gusts late Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-152100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
352 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

Hazardous conditions for small craft are expected Wednesday and will
continue into Thursday night. A period of gale force gusts is
expected Wednesday night into Thursday morning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:37 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more36 hr
Dec 15, 4:47 AM ESTGale WarningIWX36 hr

Nearby

Storm Watches in Indiana, 2021Every storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.